Antibiotic Has Been Linked To Liver Failure. The U.S. Food and Drug Administration wants to add a warning label on packaging for an antibiotic that has been linked to liver failure.
An internal FDA memo written by the Division of Drug Risk Evaluation described “profound” liver injury in some patients occurring within the first few days of taking the medication. The memo said that 12 of the cases had few other possible causes, The Wall Street Journal reported.
Association Between The Medication and Liver Failure
The liver-failure rate was “clinically remarkable” and “consistent with an association” between the medication and liver failure, the FDA document stated.
The estimated rate of reported liver failures linked to Ketek was 23 per 10 million prescriptions as compared with a reported rate on competing products of of 6.6 per 10 million prescriptions for Avelox, six for Tequin and 2.1 for Levaquin.
A large clinical trial that was intended to prove the drug’s safety was hampered by fraud and other problems, yet the FDA approved the medication anyway. In 2005, 3.35 million prescriptions were written for Keteck.
Despite concerns about safety, the FDA approved Ketek for sinusitis, bronchitis and pneumonia.
The FDA’s drug memo recommends a warning on the label in either bold type or a black box, mentioning “reports of liver necrosis and liver failure.”